Gastric Reflux Drugs may cause Hallucinations in Some People with Wet AMD
April 23, 2013 - New research suggests that some medications may trigger a particular type of hallucination in people with wet age-related macular degeneration (AMD).
Dr. Anne Hanneken at the Scripps Research Institute in California and the Dr. Wallace Thoreson at the University of Nebraska Medical Center observed five people taking medications to treat gastric acid reflux. Each of the five also had wet AMD. In each case, the patients reported hallucinations triggered by bright light that would diminish within 20 to 30 minutes of darkness. When people stopped taking the drug this pattern of hallucinations stopped.
Gastric acid medications, such as lansoprazole, omeprazole and pantoprazole, are not normally able to enter the brain. However the doctors speculate that the drug was able to affect the brain because of the disruption to the retina caused by wet AMD.
This drug effect has not been described before, but hallucinations are common as people lose vision to AMD and other blinding conditions. This is called Charles Bonnet syndrome. It is similar to the “phantom limb” syndrome experienced by people who have had an amputation. Up to 40% of people with severe AMD vision loss may experience them.
People may see many things. (Distorted) faces and geometric shapes are both common. The images are clear, generally in colour and repetitive. They may occur over a period of 18 months or more, and a few people experience then for years, however eventually the visions do subside. Charles Bonnet visions won’t talk to you, and they rarely involve familiar people. They are not a sign of madness or senility, and people who experience them know they are not real.
If you experience a hallucination you should tell your doctor, so she or he can rule out any neurological complications or a drug effect like this. If such an explanation is not identified, your doctor can reassure you that this is an annoying but ultimately harmless consequence of vision loss.